Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 134, NWS Midland/Odessa, TX

June 9, 2018Loving County, Reeves County, Texas; Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2018, 9:54 PM CDT for Loving County, Reeves County, Texas; Eddy County, Lea County, New Mexico. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 9:54 PM CDT (02:54 UTC)
Expired
Jun 9, 2018, 11:00 PM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Eddy County, NM, Lea County, NM, Loving County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 154 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2815 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

085 
WUUS54 KMAF 100254
SVRMAF
NMC015-025-TXC301-389-100400-
/O.NEW.KMAF.SV.W.0134.180610T0254Z-180610T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
954 PM CDT SAT JUN 9 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Eddy County in southeastern New Mexico...
  Southern Lea County in southeastern New Mexico...
  Northern Reeves County in southwestern Texas...
  Northwestern Loving County in western Texas...

* Until 1100 PM CDT/1000 PM MDT/.

* At 954 PM CDT/854 PM MDT/, a severe thunderstorm was located near
  Red Bluff Reservoir, or 21 miles northwest of Mentone, moving
  northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Red Bluff Reservoir and Red Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3179 10386 3188 10398 3222 10394 3226 10383
      3214 10369 3202 10358
TIME...MOT...LOC 0254Z 220DEG 14KT 3190 10390 

HAIL...1.25IN
WIND...60MPH
 
$$

67
1 follow-up statement
615 
WWUS54 KMAF 100320
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
1020 PM CDT SAT JUN 9 2018

NMC015-025-TXC301-389-100400-
/O.CON.KMAF.SV.W.0134.000000T0000Z-180610T0400Z/
Eddy NM-Lea NM-Reeves TX-Loving TX-
1020 PM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM
CDT/1000 PM MDT/ FOR SOUTHEASTERN EDDY...SOUTHERN LEA...NORTHERN
REEVES AND NORTHWESTERN LOVING COUNTIES...

At 1019 PM CDT/919 PM MDT/, a severe thunderstorm was located near
Red Bluff Reservoir, or 21 miles northwest of Mentone, moving
northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Red Bluff Reservoir and Red Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3179 10386 3188 10398 3222 10394 3226 10383
      3214 10369 3202 10358
TIME...MOT...LOC 0319Z 211DEG 12KT 3195 10384 

HAIL...1.00IN
WIND...60MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:30 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 9, 6:30 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
630 PM CDT Sat Jun 9 2018

.DISCUSSION...
Please see 00Z aviation discussion below.

&&

.AVIATION...
A few thunderstorms are present in the vicinity of CNM and may
effect the terminal thru 03Z. Confidence to include -TSRA at PEQ
and HOB is too low, but will amend if necessary. Otherwise gusty
SE winds will diminish this evening with VFR conditions prevailing
throughout the remainder of the forecast period.

&&

.PREV DISCUSSION... /issued 224 PM CDT Sat Jun 9 2018/

DISCUSSION...

An upper ridge is over the central part of the country with westerly
flow the CWA. South to southeast surface winds will continue to
bring in low-level moisture. Surface CAPE values are expected to be
1,000-2,000 J/kg this afternoon but 0-6 km wind shear will only be
20-25 kts. Expect showers and thunderstorms to develop across mainly
the higher terrain this afternoon although hi-res models are also
showing development across the northwestern Permian Basin. A strong
to severe storm or two cannot be ruled out today but expect storms
will not be as intense as the past couple of days. Temperatures
today will be similar to yesterday although a degree or two cooler.

Conditions on Sunday will be very similar to today except that storm
coverage is expected to be more expansive with stronger storms.
Storms will likely develop initially across the higher terrain and
southeast New Mexico plains then spread into the Permian Basin
Sunday evening. CAPE values of 1000-2000 J/kg along with 0-6 km wind
shear of up to 30-40 kts will be across portions of the area during
the late afternoon. Given these conditions, some storms could be
strong to severe. An upper trough that was over the Pacific
Northwest begins to move over the Northern Plains on Monday. This
will result in a flattened upper ridge over the region through mid-
week next week. Temperatures will warm back up into the triple
digits on Monday across much of the area as 850 mb temperatures
warm. Temperatures are then expected to cool mostly into the mid to
upper 90s through the end of next week. The upper ridge builds over
the region beginning mid to late next week. Expect dry conditions
for most of the area in the extended with perhaps a slight chance of
convection for western and southern portions of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  95  73 102 /   0  10  20  10
Carlsbad                       70  95  68 103 /  20  20  10  10
Dryden                         75  96  75  99 /  10  20  20  10
Fort Stockton                  72  94  71 102 /  10  20  20  10
Guadalupe Pass                 67  90  67  95 /  30  20  10  10
Hobbs                          69  92  66 100 /  10  20  20  10
Marfa                          62  88  59  95 /  30  30  20  10
Midland Intl Airport           73  95  73 102 /   0  10  20  10
Odessa                         73  95  73 102 /   0  10  20  10
Wink                           72  97  71 104 /  10  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

24
Hazardous weather outlook, Jun 9, 2:08 PM CDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
208 PM CDT Sat Jun 9 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
208 PM CDT Sat Jun 9 2018 /108 PM MDT Sat Jun 9 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible into the evening across
Southeast New Mexico and the Guadalupe Mountains south to the Davis
Mountains and Marfa Plateau. A few storms may become strong capable
of producing gusty wind, hail, brief heavy rain and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will be possible Sunday, especially from the Davis
Mountains and Marfa Plateau into the Guadalupe Mountains but also
across Southeast New Mexico and the Permian Basin. Some strong to
severe storms are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 9, 6:25 PM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
625 PM CDT SAT JUN 9 2018

TXZ058-074-075-100015-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
625 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL
REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 715 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Balmorhea Lake, or 20 miles northeast of Fort Davis.
This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Pecos...
south central Reeves and east central Jeff Davis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3073 10352 3071 10376 3092 10377 3089 10348
TIME...MOT...LOC 2325Z 180DEG 0KT 3080 10365

67
Special weather statement, Jun 9, 7:31 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
631 PM MDT SAT JUN 9 2018

NMZ028-100045-
Eddy County Plains NM-
631 PM MDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
645 PM MDT...

At 631 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hope, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Eddy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3297 10481 3296 10452 3284 10463 3285 10482
TIME...MOT...LOC 0031Z 201DEG 32KT 3292 10470

67
Special weather statement, Jun 9, 7:52 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
652 PM MDT SAT JUN 9 2018

NMZ027-028-100200-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
652 PM MDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY AND NORTHERN
CULBERSON COUNTIES UNTIL 800 PM MDT...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carlsbad Caverns National Park, or 19 miles northeast of Pine
Springs, moving north at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carlsbad Caverns National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3200 10453 3201 10472 3232 10467 3223 10436
TIME...MOT...LOC 0052Z 191DEG 9KT 3211 10461

67
Special weather statement, Jun 9, 9:35 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
935 PM CDT SAT JUN 9 2018

NMZ028-TXZ058-059-100330-
Eddy County Plains NM-Loving TX-
Reeves County and Upper Trans Pecos TX-
935 PM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...NORTHWESTERN
REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES
UNTIL 1030 PM CDT/930 PM MDT/...

At 935 PM CDT/835 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Orla, or 24 miles northwest of Mentone, moving
northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Red Bluff Reservoir, Orla and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3175 10390 3182 10407 3215 10406 3206 10373
TIME...MOT...LOC 0235Z 209DEG 15KT 3185 10398

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:10 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Reeves3 hr
Jun 9, 7:10 PM CDTSevere Thunderstorm WarningMAFReeves65 min
Jun 9, 7:56 PM CDTAreal Flood AdvisoryMAFAndrews, Winkler3 hr
Jun 9, 8:01 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jun 9, 9:35 PM CDTSpecial Weather StatementMAFLoving55 min
Jun 9, 9:58 PM CDTSpecial Weather StatementMAF62 min
Jun 9, 10:18 PM CDTAreal Flood AdvisoryMAFLoving, Reeves3 hr
Jun 10, 1:45 PM CDTSpecial Weather StatementMAFPecos45 min
Jun 10, 2:31 PM CDTSpecial Weather StatementMAFPecos44 min
Jun 10, 3:29 PM CDTSpecial Weather StatementMAFTerrell46 min
Jun 10, 3:55 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell65 min
Jun 10, 4:46 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
Jun 10, 4:58 PM CDTSevere Thunderstorm WarningMAFTerrell13 min
Jun 10, 6:08 PM CDTSpecial Weather StatementMAFTerrell67 min
Jun 10, 6:35 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell40 min
Jun 9, 7:31 PM CDTSpecial Weather StatementMAFChaves14 min
Jun 9, 7:52 PM CDTSpecial Weather StatementMAFEddy68 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.